Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 287, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 18, 2016, 1:40 AM CDT for Rush County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2016, 1:40 AM CDT (06:40 UTC)
- Expired
- Sep 18, 2016, 2:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Rush County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
238
WUUS53 KDDC 180640
SVRDDC
KSC165-180730-
/O.NEW.KDDC.SV.W.0287.160918T0640Z-160918T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
140 AM CDT SUN SEP 18 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 230 AM CDT
* AT 140 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LA CROSSE...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...RUSH CENTER...TIMKEN...NEKOMA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9950 3864 9938 3855 9909 3836 9926
TIME...MOT...LOC 0640Z 301DEG 18KT 3853 9936
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
TURNER2 follow-up statements
136
WWUS53 KDDC 180646
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
146 AM CDT SUN SEP 18 2016
KSC165-180730-
/O.CON.KDDC.SV.W.0287.000000T0000Z-160918T0730Z/
RUSH KS-
146 AM CDT SUN SEP 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR CENTRAL RUSH COUNTY...
AT 146 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR LA
CROSSE... MOVING SOUTHEAST AT 20 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...RUSH CENTER...TIMKEN...NEKOMA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9950 3864 9938 3855 9909 3836 9926
TIME...MOT...LOC 0646Z 301DEG 18KT 3851 9933
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
TURNER145
WWUS53 KDDC 180658
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 AM CDT SUN SEP 18 2016
KSC165-180730-
/O.CON.KDDC.SV.W.0287.000000T0000Z-160918T0730Z/
RUSH KS-
158 AM CDT SUN SEP 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTH CENTRAL RUSH COUNTY...
AT 158 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR RUSH
CENTER...OR 6 MILES SOUTH OF LA CROSSE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...RUSH CENTER AND TIMKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3845 9942 3854 9935 3847 9917 3836 9926
TIME...MOT...LOC 0658Z 324DEG 18KT 3844 9932
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:20 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 18, 12:20 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1220 AM CDT SUN SEP 18 2016 ...Updated Short Term... .SHORT TERM...(Today and tonight) Issued at 1220 AM CDT Sun Sep 18 2016 Well-defined shortwave moving into central Kansas early this morning, taking the convective potential with it. Lingering thunderstorms across Ellis/Rush counties as of midnight will depart east shortly. High pressure builds strongly into SW Kansas today, with 500 mb heights reaching 587-589 dm by evening. As such, a clear sky will prevail with few if any clouds and a light SW wind. Atmosphere warms strongly today, with an 850 mb temperature change of +7C over yesterday. This coupled with weak downslope will deliver high temperatures in the upper 80s to near 90. A clear sky continues with light winds tonight. Lows Monday morning ranging from the upper 40s across western Hamilton county, to the upper 60s across eastern Barber county. .LONG TERM...(Sunday night through Saturday) Issued at 335 PM CDT Sat Sep 17 2016 Upper level ridging builds across the southern CONUS during the early part of next week with the upper level westerly flow shunted northward into the northern Plains and southern Canada. A shortwave moving east along the US/Canadian border on Monday will push a cold front south into the central Plains, possibly as far south as I-70, on Monday afternoon. With a drier airmass in place by then, the potential for storms looks minimal. Daytime high temperatures should be up into the 90s during the first part of the week. By mid week. the upper high gets suppressed a little farther south while upper level southwesterly flow increases over the central Plains. A shortwave lifts out over the central Plains on Wednesday. There is some potential for perhaps some nocturnal storms across western Kansas early Wednesday morning. This wave could push a boundary into western Kansas during the day, providing focus for more additional storm development. Temperatures should be cooling off back into the 80s later in the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1200 AM CDT Sun Sep 18 2016 Convective potential has ended for the night as shortwave moves east of SW KS. Excellent flying weather expected on Sunday, as high pressure builds strongly into the region. VFR/SKC. Few if any clouds and light winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 88 60 93 / 20 0 0 0 GCK 55 89 57 91 / 20 0 0 0 EHA 55 89 56 92 / 20 0 0 0 LBL 57 90 55 92 / 20 0 0 0 HYS 57 88 61 91 / 30 0 0 0 P28 60 89 66 93 / 30 10 0 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Gerard AVIATION...Turner
Hazardous weather outlook, Sep 17, 9:54 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 954 PM CDT SAT SEP 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-190300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 954 PM CDT SAT SEP 17 2016 /854 PM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT. DAY 1 DISCUSSION ---------------- NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DAYS 2-7 DISCUSSION ------------------- HIGH PRESSURE BUILDING OVER THE CENTRAL AND SOUTHERN PLAINS WILL BRING DRIER AND WARMER WEATHER TO SOUTHWEST KANSAS THROUGH TUESDAY. CHANCES FOR THUNDERSTORMS WILL RETURN THROUGH THE MID TO LATTER PART OF THE WEEK. DAYS 2-7 HAZARDS ---------------- * SUNDAY - FLOODING: LIMITED RISK * MONDAY - FLOODING: LIMITED RISK * TUESDAY NO HAZARDS. * WEDNESDAY - LIGHTNING: LIMITED RISK * THURSDAY - LIGHTNING: LIMITED RISK * FRIDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, Sep 17, 9:08 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 14 N KENDALL 38.13N 101.58W
09/17/2016 E1.25 INCH HAMILTON KS TRAINED SPOTTER
.
0430 PM HAIL 17 NNW DEERFIELD 38.19N 101.29W
09/17/2016 E1.25 INCH KEARNY KS PUBLIC
.
0426 PM HAIL 19 NNW DEERFIELD 38.23N 101.27W
09/17/2016 E1.00 INCH KEARNY KS PUBLIC
MOSTLY NICKELS, WITH A FEW QUARTERS MIXED
IN.
0415 PM HAIL 13 N COOLIDGE 38.22N 101.99W
09/17/2016 E1.25 INCH HAMILTON KS TRAINED SPOTTER
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Sep 18, 12:41 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1241 AM CDT SUN SEP 18 2016 KSZ046-180615- RUSH KS- 1241 AM CDT SUN SEP 18 2016 ...SPECIAL WEATHER STATEMENT... AT 1240 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF BISON...OR 4 MILES NORTHEAST OF LA CROSSE...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA CROSSE...OTIS...BISON...TIMKEN AND SHAFFER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3862 9903 3840 9903 3851 9932 3866 9929 TIME...MOT...LOC 0540Z 281DEG 18KT 3856 9923 TURNER
Special weather statement, Sep 18, 12:45 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1245 AM CDT SUN SEP 18 2016
KSZ031-045-046-180630-
ELLIS KS-RUSH KS-NESS KS-
1245 AM CDT SUN SEP 18 2016
...SPECIAL WEATHER STATEMENT...
AT 1244 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF MCCRACKEN...OR 15 MILES NORTHWEST OF LA
CROSSE...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SCHOENCHEN AND LIEBENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3875 9927 3851 9932 3863 9964 3870 9961
3870 9960 3871 9960 3880 9956
TIME...MOT...LOC 0544Z 290DEG 24KT 3870 9952
TURNERSpecial weather statement, Sep 18, 1:26 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
126 AM CDT SUN SEP 18 2016
KSZ046-180715-
RUSH KS-
126 AM CDT SUN SEP 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 215 AM CDT...
AT 125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA CROSSE...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE IS LIKELY.
WIND GUSTS NEAR 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...RUSH CENTER...LIEBENTHAL...TIMKEN AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3859 9906 3841 9925 3857 9956 3870 9942
3870 9934
TIME...MOT...LOC 0625Z 305DEG 34KT 3856 9935
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:41 AM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Sep 18, 12:45 AM CDT | Special Weather Statement | DDC | Rush | 45 min |
| Sep 18, 1:26 AM CDT | Special Weather Statement | DDC | Rush | 49 min |
| Sep 18, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.